Black henna tattoo reactions
What are black henna tattoos?
Henna is commonly used to stain the skin orange in Hindu and Middle Eastern cultures. Temporary paint-on henna tattoos are becoming increasingly popular but to make them look more like a real tattoo, para-phenylenediamine (PPD) is added to make ‘black henna’. Temporary paint-on tattoos do not involve needles and usually fade after 3 weeks. It is also called pseudo-tattooing.
What are black henna tattoo reactions?
Allergic reactions to henna tattoos are due to the para-phenylenediamine (PPD) used to darken the colour of these temporary paint-on tattoos.
Who gets black henna tattoo reactions and why?
Henna tattoo reactions have mostly been reported to affect tourists visiting the Middle East or South East Asia eg Bali, Morocco, Turkey, Egypt. Reports are also now appearing from tattoos applied in Europe and the USA. Temporary paint-on ‘tattoos’ have usually been applied by transient street artists.
Both children and adults can be affected.
Slow acetylators are more prone to developing the allergy than fast acetylators.
The concentration of PPD in black henna has been found to exceed the regulated levels in most countries. Often kerosene or petrol is also added to improve the uptake of the colour. This seems to increase the risk of sensitization.
PPD is also present in hair dyes and dark clothing dyes, and is used in the rubber industry. Sensitization can develop with exposure to any of these and once it has occurred reactions may then appear with other sources including chemicals with a similar structure such as azo dyes, parabens, para-aminobenzoic acid and para compounds. Cases have been reported where the initial sensitization occurred with a hair dye and a rapid and severe reaction then developed to the paint-on tattoo. Others have been sensitized by the tattoo and have later reacted to hair dyes, clothing dyes and a marker pen.
Clinical features of black henna tattoo reactions
The contact allergic reaction usually appears 7-14 days after first exposure. A red eczematous or raised reaction develops in the pattern of the tattoo. This has been described as lichenoid, pustular and even blistering in some cases. It may generalise, extending well beyond the initial tattoo pattern. An erythema multiforme-like rash has been reported.
In someone already sensitized to PPD, the reaction develops within 48 hours.
The reaction slowly resolves, but can leave either increased pigmentation or a white outline of the original tattoo. Keloid scarring has been reported.
White mark 2 weeks' later
Pigmentation 2 weeks' later
Diagnosis of black henna tattoo reactions
The diagnosis is usually made on the history and clinical appearance.
Patch testing can be performed with PPD to confirm the allergen.
Positive patch test to PPD
What is the treatment for black henna tattoo dermatitis?
Antibiotics may be prescribed for the pustular form, although the pustules may continue to extend despite using an appropriate antibiotic.
Antihistamines are also sometimes used for the itch.
Education is important to minimise the risk of subsequent exposure to other sources of PPD and chemically related compounds once sensitization has occurred.
Avoiding exposure to temporary paint-on black henna tattoos is recommended because of the high risk of sensitiziation.
- Gonzalo-Garijo MA, Fernández-Durán DA, Pérez- Calderón R, Sánchez -Carvajal J. Allergic contact dermatitis due to a temporary henna tattoo, a hair dye, and a marker pen. J Investig Allergol Clin Immunol 2008; 18: 226-227.
- Le Coz CJ, Lefebvre C, Keller F, Grosshans E. Allergic contact dermatitis caused by skin painting (pseudotattooing) with black henna, a mixture of henna and p-phenylenediamine and its derivatives. Arch Dermatol 2000; 136: 1515-1517.
- Mohamed M, Nixon R. Severe allergic contact dermatitis induced by paraphenylenediamine in paint-on temporary ‘tattoos’. Australas J Dermatol 2000; 41: 168–171.
- Saunders H, O’Brien T, Nixon R. Textile dye allergic contact dermatitis following paraphenylenediamine sensitization from a temporary tattoo. Australas J Dermatol 2004; 45: 229–231.
On DermNet NZ:
- Cutaneous reactions to temporary tattoos – Dermatology Online Journal 2003
- Temporary Tattoos and Henna/Mehndi – FDA 2001 updated 2006
Books about skin diseases:
See the DermNet NZ bookstore